MAUDE Adverse Event Report: ORTHOFIX SRL SMALL GUIDEWIRE D1.9MM STERILE

ORTHOFIX SRL SMALL GUIDEWIRE D1.9MM STERILE
Model Number 99-187287
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/20/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the component (b)(4) lot b1235539 before the market release.No anomalies have been found.The original lot, manufactured in 2018, was comprised of (b)(4) devices.All of them have already been distributed to the market.Orthofix (b)(4)checked the internal records related to the controls made on the component (b)(4) lot b1393879 before the market release.No anomalies have been found.The original lot, manufactured in 2019, was comprised of (b)(4) devices.All of them have already been distributed to the market.Technical evaluation a technical evaluation of the devices concerned was not possible as the broken tip of the guidewires was left in patient's bone and the rest of the wires was discarded by the hospital.Medical evaluation: the information made available on the case was sent to our medical evaluator.Please find below an extract of the medical evaluation performed."in this case the surgeon was intending to insert a small g-beam into the foot of a (b)(6) year old obese diabetic male patient.It seems from the x-ray that 2 g-beams had already been inserted.The surgeon was manipulating a 1.9 mm guide wire and it broke.He did the same with a second 1.9 mm guide wire and it also broke.Both wires broke at the notch.More 1.9 mm wires were available, but at this point the surgeon chose to add external fixation to further stabilise the correction.We are not told the diagnosis or the goals of the procedure, but it is very likely that the surgeon always intended to use the external fixation after beam insertion, probably circular fixation.There was a delay of just 7 minutes and the result of the operation was that the patient was stable and did not have a decline in health.In other words no harm came to the patient.The delay was not significant and the goals of the operation were achieved.The event has been considered reportable because of the 2 retained guide wires.If it is a rule that a retained instrument should be reported then i agree with your conclusions.The notch in the guide wire is designed to show the position of the base of the g-beam thread (fig 5, page 9, in the operative technique).It is not intended to be used as a weak point to break the guide wire.However, the wire should never be bent during insertion, because the surgeon will pass a drill and then a rigid beam over it, so the guide wire must be inserted straight.Manipulating the guide wire during insertion may lead to stress being concentrated at a weak point and cause the wire to break.I think that the guide wires broke in this case because the surgeon was manipulating them during insertion.By then 2 beams were already in place, so the fixation was fairly rigid.If the wire direction was not correct it should have been withdrawn and re-inserted.It is very likely that this was the cause of the failures in this case.Final comments: a technical evaluation of the devices concerned was not possible as the broken tip of the guidewires was left in patient's bone and the rest of the wires was discarded by the hospital.The medical evaluation evidenced as follows: "i think that the guide wires broke in this case because the surgeon was manipulating them during insertion.By then 2 beams were already in place, so the fixation was fairly rigid.If the wire direction was not correct it should have been withdrawn and re-inserted.It is very likely that this was the cause of the failures in this case." considering the information provided, it is not possible to draw any definitive conclusion in regards to the complained guidewires breakage.Should further information become available, orthofix (b)(4) will promptly re-open the investigation on the case.Orthofix (b)(4) continues monitoring the devices on the market.Please kindly refer also to mfr report number 9680825-2020-00049.
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6).Surgeon name: dr.(b)(6).Date of initial surgery: (b)(6) 2020.Body part to which device was applied: foot.Surgery description: other.Patient information: (b)(6) year-old, male, weight: obese, height: not available, previous health condition: diabetic/stable condition.Problem observed during: clinical use on patient/intraoperative.Type of problem: device functional problem.Event description: dr.(b)(6) was attempting to drive the wire thru the calcaneus into the lateral column.Several attempts were made to get the correct angle, then the wire broke at the groove on the tip.Another wire was opened and broke when the dr.Tried to change the angle in the calcaneus.The complaint report form also indicates: the device failure had adverse effects on patient.The initial surgery was not completed with the device.A replacement device was immediately available to complete surgery: another wire was available but dr.(b)(6) choose not to use it and use ex fix to achieve.The event led to a delay in the duration of the surgical procedure: approximately 7 minutes.An additional surgery was not required.A medical intervention (outpatient clinic) was not required.Copies of the operative reports are not available.Copies of the x-ray images are available.Patient current health condition: "patient is currently in stable condition.Failure did not lead to a decline in health, to my knowledge".Note and comments: the 1.9 wires are too thin to have a groove.Any deviation from the desired path or multiple attempts to achieve the correct path for proper alignment results in a weakened wire resulting in breakage.Further information received with the notification no product will be returned for this complaint as the representative advised that the remaining parts of the guidewires were discarded at the hospital.(b)(4).

Brand Name
SMALL GUIDEWIRE D1.9MM STERILE
Common Device Name
SMALL GUIDEWIRE D1.9MM STERILE
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key10559849
Report Number9680825-2020-00048
Device Sequence Number2977568
Product Code HWC
UDI-Device Identifier18053504360766
UDI-Public(01)18053504360766(11)180328(17)230228(10)B1235539
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K172698
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 09/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number99-187287
Device Catalogue Number99-187287
Device Lot NumberB1235539
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/27/2020
Initial Report FDA Received Date09/21/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR